6 Side Effects I Experienced When I Went Off SSRIs

Share

When I was 17, I was prescribed Prozac — a serotonin reuptake inhibitor (SSRI) — for my anxiety with the hope that it would aid in my eating disorder recovery. It wasn’t making too much of a difference, so my dose was increased a few months later, and the symptoms started to get better. After I told my psychiatrist I had trouble orgasming (a common side effect of the drug), he switched me to Zoloft, another SSRI, but that didn’t change anything.

Between this side effect and constant sleepiness, I wanted to go off SSRIs. But every time my dose was decreased (which is done gradually to minimize side effects), I got extremely irritable. Then, I moved across the country and didn’t find a new psychiatrist before my prescription ran out. I survived a few days without my meds and decided to just keep riding that wave.

“Many of us would like to stop SSRIs, but are afraid or don’t know how,” psychiatrist Steven P. Levine, M.D. tells Bustle. “Because these are prescribed medications and there is the potential for withdrawal or dangerous symptoms like suicidal thoughts, this is something that should always be done under the direction of an experienced physician. Reasons for stopping include feeling well and wanting to be off medication, blunting or numbing of emotions, side effects including weight gain, anorgasmia, or gastrointestinal discomfort, or it just plain doesn’t help. Once stopped, though, some people do find that the SSRI was helping more than they thought.”

Know that there are plenty of reasons people would want to stay on their SSRIs, too — and quitting them is definitely not the right choice for everyone. Also, I shouldn’t have gone off SSRIs the way I did. Levine says you should decrease your dose gradually and consult with a psychiatrist first. I’m lucky that going cold turkey worked out OK for me. But just like going on SSRIs, going off them had a number of side effects for me. Of course, the effects of quitting SSRIs won't be the same for everyone, but here’s what I personally noticed when I went quit mine.

1I Got MAD

Giphy

The strongest side effect of SSRI withdrawal that I experienced was extreme irritability. I would get mad over nothing but project that anger onto everything. My walks to work would become runs just to discharge all the rage. I later learned that the bouts of anger I experienced were called rage attacks. They subsided within a few months, but they haven’t totally gone away. They’ve just become a bit more manageable.

Richard C. Shelton, M.D., a psychiatry professor at the University of Alabama School of Medicine, told Bustle that rage attacks from SSRI withdrawal are rare. Again, the fact that I went off them cold turkey probably didn’t help.

2Sleep Eluded Me

Giphy

On SSRIs, I’d sleep eight hours a night or more and nap for up to two hours a day. I didn’t study on my bed because I often couldn’t help but fall asleep. I’d always wake up from my naps feeling completely out of it, so much of my day was lost this way.

Now, I’m the polar opposite. Falling asleep is a challenge, and I wake up at the slightest noise. It would be nice if I could experience something in between, but at least now I have more hours in the day to get things done.

3My Clit Became A Speed Demon

Giphy

When I was on SSRIs, masturbation was a commitment. I’d have to turn on porn, get out my vibrator, and keep at it for 10, 20, or 30 minutes. Sometimes, an orgasm was out of the question. With a partner, it was rare. The first time I masturbated after going off SSRIs, I couldn’t believe how quickly I finished. Masturbation went from an evening’s activity to a two-minute work break.

But that didn’t mean sex was better. The more drawn-out, less goal-oriented sex I had on SSRIs was also nice. They also seemed to affect my sensitivity in a surprising, more positive way (see below).

4My Vagina Lost Sensation

Giphy

This isn’t a documented effect, so for all I know, it’s just me or there was some other unknown factor in my life causing it. But I swear that while I was on SSRIs, the inside of my vagina was more sensitive. I really enjoyed penetration. Now, I could do with or without it. It’s as if the sensitivity moved from my vagina to my clitoris. I can’t explain it, and I’m guessing it would be extremely difficult to research, but I really felt a big difference.

5I Got More High-Strung

Giphy

I was on SSRIs for anxiety, so I wasn’t surprised when it returned. And I kind of liked it. On SSRIs, I had just kind of been content with everything. Off of them, I became motivated to make changes in my life. I realized I actually wasn’t OK with a job that merely paid the bills. I started exploring different hobbies. I become more uptight, but I just might owe my career to it.

6I Have Fewer Logistics To Worry About

Giphy

This is a minor consideration, but it sure is nice not to be scheduling psychiatrist appointments and picking up prescriptions every month. As a digital nomad, being on any medication would be nearly impossible. I’d have to experience withdrawal any time I was traveling and unable to get a prescription refilled. My life is simpler now.

All in all, I’m glad I went off SSRIs. But that doesn’t mean it’s the right choice for everyone or that everyone will experience the same side effects as I did. If you want to go off yours, learn what to expect and talk to your doctor about the least risky way to do it.